Bipolar, Information and Resources, Musings, Personal, Stories

Oh The Meds

stock-footage-spiral-made-of-different-colorful-pills-spinning-in-circle-full-hdThe thing about Bipolar Disorder is that to maintain any sort of stability at all there is this complex dance between your meds and you. On an upswing, slight medication adjustment, downswing, another, feeling great so not too sure you need meds anymore, self diagnosis of cured and no meds at all, leading us to phase 1 catastrophe and restarting the dance to find the perfect doses, timing and schedule of the perfect medications. Problem is, none of them are perfect, particularly, none of them are perfect all of the time.

For the sake of openness, I am presently on Lamictal 200mg/day in the morning, Seroquel xr 50 mg/2x/day and 75 to 100 mg regular release at night, Abilify 10 mg, Clonazepam .5 mg/2x/day and Cipralex 10 mg 1x/day. My problem? The seroquel is making me fat and tired, and I suspect that the Abilify is making me restless, though I am still not sure about that. If you can imagine feeling exhausted and extremely restless at the same time. A horrible feeling! So off again to the psych doc again next week to discuss another change. I feel I am getting very close to a good regimen, although that is not that reassuring because with this disease they seem to have to be constantly adjusted. That is not the only thing that makes the whole thing not so great. These drugs have crazy side effects attached to them.

The most ridiculously obvious was with the seroquel. It both makes me crave sweets which I never have, and messes with my metabolism making it almost impossible to lose the weight that I am packing on because of the sugary cravings and the slow metabolism. One medication I was on completely thrashed my thyroid, I now have to take thyroid hormone. I have to say, from lethargy, extreme tiredness, weight gain, hair loss, and those are the non-life threatening ones, it is no picnic to manage this disease. This next doctor visit I will request a drug called topamax. It is the only mood stabilizer that I have heard actually helps with weight loss. The trade off? It makes you dumb, apparently, so I’ve heard.

Interestingly, most of the mood stabilizers that are used to treat bipolar disorder are actually anticonvulsants used for epilepsy, or antipsychotics, very powerful medications. I am hoping that with an improvement in my fitness that I will be able to keep my medications to a minimum through taking impeccable care of my body, mind and spirit.

 

6 thoughts on “Oh The Meds”

  1. I too am on Serqouel I have been taking it since I was 15 I’ll be 29 next week…the dose has been super high to not so high…I have never been a sweets person but I did get diabetes 2 years ago…but I agree u do gain a lot of weight & it’s very hard to lose the weight but I have done it 2 since being on it & it’s not impossible to lose the weight it’s just takes more work than someone who isn’t o it…but if I have to continue taking it then so be it…I will not stop a medication bc it makes me gain weight thwts just so silly…I have taken topamax years ago when I was younger but then when I started to take it the second time I felt like life was so wonderful & I wasso happy…a week after that I went bat shit crazy did some things & ended up cutting my arm all up & going to the hospital…to this day I still don’t remember some of the stuff I did that only my girlfriend can tell me…so I can’t ever take that but I hope it all works out for u & thank u for blogging about Ur struggles & etec…I love people who can be open & honest about themselves!!! =)

    Liked by 1 person

    1. Wow, that is quite a reaction to the topamax! My psych doc wouldn’t put me on it, I did stop the Seroquel though. Not only for the weight gain but I found that it made be feel like a zombie. I am glad that it is working for you, it sounds like a good fit. Everybody is so different in how they respond to the same medication. I find it very interesting. It really speaks to how unique we all really are. Thank you for sharing! Stay in touch!

      Like

      1. Oh it sure was but this is very true but Ur most welcome its nice to meet people that share the same kinda crazy as I do…here if u ever wanna chat or if u ever wanna become Favebook buddies so we can chat that would be cool too…hope u have a great rest of the week!!! =)

        Liked by 1 person

  2. Reblogged this on blackboxnurse and commented:
    i also suffer from sugar cravings, terrible weight gain, and lethargy while on Seroquel but, I wouldn’t allow myself an attempt to stop the medication. The alternative is much worse. add diabetes to this mix and it’s one big cluster of trouble. I will ask about the Topromax as well. Thank you for this info

    Liked by 1 person

  3. That makes me feel a little better about the Topamax for sure. I don’t find Seroquel to be very effective for myself either. I have heard of Latuda, thanks for bringing it up, I am going to check it out before I see my doc next week. I’m sure the Abilify is giving me this weird restless legs thing, it is hard to explain it. Thanks for sharing!

    Like

  4. I was on seroquel, which made me gain 30lbs in 2 months. (I was still batshit crazy on seroquel.) I lost it quickly with topamax. I felt stupid for a little while, but it wore off. I’m still on topamax because it has been so great for me. I recently switched from abilify to latuda. Latuda has been way better for me, but it makes me nauseous and sometimes makes me vomit. But my quality of life is better. Meds are personal and I’m not a doctor. This is just what has worked for me.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s